Tennessee, 2005

Hail and Damaging Winds in Tennessee, May 14, 2005

May 14, 2005 · NWS OHX · 8 events in 6 counties and zones

7 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 14, 8:40 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, May 14, 8:40 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
940 AM CDT SAT MAY 14 2005

.DISCUSSION...
BROKEN LINE OF CONVECTION HAS DEVELOPED OUT AHEAD OF FRONTAL BOUNDARY
DOWN THROUGH WESTERN MIDDLE TN AT 930 AM. THIS ACTIVITY SHOULD
PROGRESS EASTWARD THIS MORNING. EXPECT ISOLATED SEVERE STORMS
POSSIBLE WITH THIS LINE...WITH LARGE HAIL BEING THE MAIN HAZARD.
FRONTAL BOUNDARY STILL BACK THROUGH WESTERN KENTUCKY NEAR PADUCAH
AND THEN DOWN ALONG MISSISSIPPI RIVER BETWEEN MEMPHIS AND JONESBORO.
EXPECT A SECOND ROUND OF SHOWERS/TSTMS TO DEVELOP EARLY THIS
AFTERNOON AS FRONTAL BOUNDARY HEADS THIS WAY. SOME OF THESE STORMS
COULD ALSO BE SEVERE. BASED ON WIND SHIFT 12Z ETA HAS FRONT JUST
ABOUT ON THE LAND BETWEEN THE LAKES AT 18Z (1 PM CDT) AND IN EASTERN
MIDDLE TN NEAR PLATEAU AROUND 00Z (7 PM CDT).

LEFT WITH A GOOD FORECAST BY MIDSHIFT AND WILL ONLY UPDATE TO REMOVE
MORNING WORDING AROUND 1030 AM CDT.

UNABLE TO LOG INTO CHAT ROOM THIS MORNING.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BOYD
01
Hazardous weather outlook, May 14, 9:24 AM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1024 AM CDT SAT MAY 14 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-151030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
1024 AM CDT SAT MAY 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
A COLD FRONT SWEEPING ACROSS THE THE MID STATE WILL BRING A SLIGHT
RISK FOR SEVERE STORMS TODAY. ISOLATED SEVERE STORMS ARE POSSIBLE
WITH LARGE HAIL AND DAMAGING DOWNBURST WINDS BEING THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS POSSIBLE
TODAY.

BOYD
01

In the hours before

Special weather statement, May 14, 9:34 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1034 AM CDT SAT MAY 14 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-141630-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
1034 AM CDT SAT MAY 14 2005

THUNDERSTORMS ARE EXPECTED TO INTENSIFY AND INCREASE IN COVERAGE
IN MIDDLE TENNESSEE AS WE GO THROUGH THE REMAINDER OF THE MORNING
INTO THE AFTERNOON HOURS. A FEW STORMS MAY PRODUCE DAMAGING WINDS
AND PENNY SIZE HAIL. THIS ACTIVITY IS OCCURRING WELL AHEAD OF THE
SURFACE COLD FRONT...WHICH IS ANALYZED FROM THE MISSOURI BOOTHEEL
INTO SOUTHERN ILLINOIS. MODIFIED...NASHVILLE UPPER AIR SOUNDING
SHOWS PLENTY OF MID LEVEL ENERGY AVAILABLE. SURFACE DEWPOINTS
WILL RISE INTO THE LOW TO MID 60S BY EARLY AFTERNOON. WIND PROFILES
ACROSS THE REGION SHOULD REMAIN NEARLY UNIDIRECTIONAL THROUGH A
DEEP LAYER...WITH 40 TO 50 KNOT WINDS AT THE UPPER LEVELS OVER
TENNESSEE AND KENTUCKY. IT IS POSSIBLE A SEVERE WEATHER WATCH MAY
BE NEEDED TODAY ACROSS PARTS OF MIDDLE TENNESSEE.

BOYD
01

The radar

The Nashville radar (KOHX), 53 km away, was scanning. The volume nearest the first event began at 15:57 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Williamson

When
May 14, 10:00 AM CST
Where
Williamson County, College Grove
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
35.783, -86.683

WKRN-TV channel 2 reported tree down at College Grove.

Thunderstorm Wind, Rutherford

When
May 14, 10:29 AM CST
Where
Rutherford County, 6 mi NNW of Murfreesboro
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.933, -86.450

Straight line winds blew a railroad crossing guard arm down in Florence. Also several large tree limbs were down.

Hail, Rutherford

When
May 14, 10:29 AM CST
Where
Rutherford County, Blackman
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.883, -86.517

Penny size hail reported.

Thunderstorm Wind, Putnam

When
May 14, 12:00 PM CST
Where
Putnam County, Algood
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.200, -85.433

Sheriff's office reported numerous branches down in Algood and in the western part of the county.

Thunderstorm Wind, Overton

When
May 14, 12:10 PM CST
Where
Overton County, Livingston
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.383, -85.317

Power lines and tree limbs were down.

Thunderstorm Wind, White

When
May 14, 12:50 PM CST
Where
White County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.933, -85.450

Trained Spotter at the White County Fire Department received reports of many trees down around the county.

Thunderstorm Wind, Davidson

When
May 14, 2:00 PM CST
Where
Davidson County, 7 mi N of Nashville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.233, -86.833

Trees down in the Bellshire section of Davidson County.

Thunderstorm Wind, Davidson

When
May 14, 2:05 PM CST
Where
Davidson County, Donelson
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.167, -86.650

Trees and power lines were down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449785, 5449888, 5449889, 5449890, 5449891, 5449892, 5449893, 5449894.